Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 314, NWS Dodge City, KS

August 26, 1998Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 1998, 4:37 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1998, 4:37 PM CDT (21:37 UTC)
Expired
Aug 26, 1998, 5:10 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:45 PM CDTHail 0.75Timken, KS
Aug 26, 4:49 PM CDTHail 0.75Ash Valley, KS
Aug 26, 4:50 PM CDTThunderstorm Wind 52Ash Valley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 262137 RRA
SVRDDC
KSC145-165-262205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 510 PM CDT

* AT 431 PM CDT... DODGE CITY DOPPLER RADAR INDICATED TWO SEVERE
  THUNDERSTORMS.  THE FIRST STORM WAS 8 MILES SOUTHWEST OF
  ASH VALLEY.  THE SECOND STORM WAS JUST NORTH OF ASH VALLEY.  THESE
  STORMS WERE MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  ASH VALLEY                   BY 445 PM CDT

  OPEN FARMLAND OVER SOUTHEAST RUSH COUNTY.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 26, 3:15 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED AUG 26 1998

AT 1930Z WDLY SCT TSRA BEGINING TO FIRE AGAIN IN EASTERN CWA ALONG
RETREATING WARM FRONT WHERE CONVERGENCE IS BEST. WILL GO HIGHEST POPS
TSRA (40) IN NORTH AND EAST CWA TONIGHT AT HYS AND P28 AS FRONT
CONTINUES TO MOVE NORTH THROUGH THIS AREA. WILL GO 30 POP WEST OF FRONT
AS CONVERGENCE WEAKER BUT THERE WILL BE NO CAP...ABUNDANT
MOISTURE...AND S/W TROUGH MOVING THROUGH REGION. WILL MENTION LOCALLY
HEAVY RAIN WITH PRECIPITABLE WATER 1.80.

EXPECTING FRONT TO COME BACK AGAIN AS A COLD FRONT TOMORROW EVENING AND
NIGHT AS NEXT S/W ACROSS NORTHERN TIER DRAGS IT THROUGH. MODELS
SURPRISINGLY SIMILAR IN TIMING IT THROUGH CWA BY FRIDAY MORNING. BASED
ON LAST FROPA BELIEVE THIS ONE WILL BE FASTER THAN MODEL FORECAST
BRINGING IT TO NORTHERN ZONES DOORSTEP BY 00Z FRIDAY. WILL PUT IN 20-30
POP TSRA TOMORROW AND 50 POP TOMORROW NIGHT WITH THIS FROPA. WILL GO
HIGHER THAN GUIDANCE ON TEMPS WITH COMPRESSIONAL HEATING AHEAD OF IT.

WITH ANTICIPATION OF FRONT WELL SOUTH OF CWA ON FRIDAY WILL REDUCE POPS.
BELIEVE BEST CHANCE FOR ANY ACTIVITY WOULD BE LATE IN DAY NEAR COLORADO
BORDER IN SE UPSLOPE FLOW. GUIDANCE TEMPS LOOK REASONABLE PERIOD 3 AND
4.

DDC 069/095 065/092 064 315
GCK 068/091 063/092 062 335
EHA 068/091 065/095 064 325
LBL 068/094 065/094 065 325
HYS 070/093 065/094 065 435
P28 071/099 070/095 069 415

.DDC...NONE.

CICCONE

In the hours before

Special weather statement, Aug 26, 11:25 AM CDT, 5 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT WED AUG 26 1998

SYNOPSIS: AN UPPER LEVEL DISTURBANCE IN EASTERN COLORADO WILL MOVE
ACROSS WESTERN KANSAS LATER TODAY AND TONIGHT. AT THE SAME TIME A WARM
FRONT WILL ALSO LIFT NORTHWARD FROM NORTHERN OKLAHOMA INTO THE STATE.
WITH AMPLE AMOUNTS OF MOISTURE AVAILABLE SCATTERED THUNDERSTORMS SHOULD
REDEVELOP LATER THIS AFTERNOON AND THIS EVENING AS SUNSHINE DESTABILIZES
THE ATMOSPHERE. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL. IT MAY BE WISE TO KEEP A SPOTTER OR TWO ON STANDBY LATE THIS
AFTERNOON AND TONIGHT TO MONITOR WATER LEVELS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

CICCONE
Special weather statement, Aug 26, 11:25 AM CDT, 5 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT WED AUG 26 1998

SYNOPSIS: AN UPPER LEVEL DISTURBANCE IN EASTERN COLORADO WILL MOVE
ACROSS WESTERN KANSAS LATER TODAY AND TONIGHT. AT THE SAME TIME A WARM
FRONT WILL ALSO LIFT NORTHWARD FROM NORTHERN OKLAHOMA INTO THE STATE.
WITH AMPLE AMOUNTS OF MOISTURE AVAILABLE SCATTERED THUNDERSTORMS SHOULD
REDEVELOP LATER THIS AFTERNOON AND THIS EVENING AS SUNSHINE DESTABILIZES
THE ATMOSPHERE. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL. IT MAY BE WISE TO KEEP A SPOTTER OR TWO ON STANDBY LATE THIS
AFTERNOON AND TONIGHT TO MONITOR WATER LEVELS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

CICCONE
Local storm report, Aug 26, 2:25 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    RICHFIELD                 KS   WIND DAMAGE
08/25/98   MORTON                         MOBILE HOME COMPLETELY
                                          DESTROYED BY A DOWN BURST.
                                          NO ONE HOME A AT THE TIME.
                                          BURST SWATH WAS 1 MILE
                                          WIDE BY 3 MILES LONG WITH
                                          THE MOBILE HOME ON THE
                                          EAST SIDE OF SWATH AND
                                          NEAR THE BEGINNING. TREE
                                          LIMBS WERE DOWN ALSO ALONG
                                          WITH BROKEN WINDOWS TO 2
                                          HOMES SOUTH OF THE TRAILER
                                          CAUSED BY FLYING DEBRIS.
                                          AN OUT BUILDING WAS
                                          DAMAGED WITH A TREE LIMB
                                          STUCK IN THE SIDE.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:36 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa34 min
Aug 26, 5:10 PM CDTSevere Thunderstorm WarningDDCRush45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.